Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 17, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2008, 2:30 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 2:30 PM EDT (18:30 UTC)
- Expired
- May 31, 2008, 3:02 PM EDT
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 19 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:32 PM EDT, 58 minutes earlier.
Area forecast discussion, May 31, 1:32 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 132 PM EDT SAT MAY 31 2008 .SYNOPSIS... LOW PRESSURE OVER THE GREAT LAKES WILL PUSH A COLD FRONT THROUGH THE AREA TODAY. THIS COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. DRIER AND COOLER AIR WILL MOVE IN SUNDAY AND BRING A PARTLY SUNNY DAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FIRST AREA OF SHRA/TSRA ASSOCIATED WITH ADVANCING SURFACE TROUGH NOW OVER THE EASTERN HALF OF THE CWA WITH MORE SCATTERED ACTIVITY TO THE WEST. BEHIND THIS TROUGH...LOW LEVEL WINDS GAIN A WESTERLY COMPONENT...AND WITH IT...A RAPID DECREASE IN THE LOW LEVEL HELICITY AND IMPLIED TORNADO THREAT. THE LAST PLACE THAT THIS WILL CLEAR ARE MY FAR SOUTHEASTERN ZONES...THE SAME ZONES SPC HAS INCLUDED IN THEIR MODERATE RISK TODAY. GIVEN CURRENT LOCATION OF SHRA...AND MORNING VIS IMAGERY WHICH SHOWS THAT NE PA WILL LIKELY BE THE LAST LOCATION TO CLEAR THIS MORNING...FEEL THAT THIS THREAT IS DIMINISHING RAPIDLY. ELSEWHERE...SOME THINNING TO THE CLOUDINESS IS OCCURRING OVER WESTERN AREAS AS WE ENTER A VERY BRIEF PERIOD OF NVA BEHIND THE FIRST WAVE AND AHEAD OF THE SECOND. SURFACE LOW AROUND 999 MB CURRENT LOCATION NEAR GEORGIAN BAY WITH A COLD FRONT DRAPED JUST WEST OF THE EASTERN LAKES. AHEAD OF THIS BOUNDARY...A PRETTY POTENT SHORTWAVE WILL IMPACT THE AREA THIS AFTERNOON. THIS...COMBINED WITH INCREASING LOW LEVEL TEMPS...SOME WEAK POSITIVE THETAE ADVECTION...AND THE COMMENCING OF COOLING ALOFT SHOULD PRODUCE ANOTHER ROUND OF MORE POTENT SHRA/TSRA THIS AFTERNOON. ALTHOUGH LLEVEL SHEAR WILL HAVE WANED BY THAT POINT...THE DEEP LAYER SHEAR STILL LOOKS IMPRESSIVE AHEAD OF THE PRIMARY SHORTWAVE...SO DAMAGING WINDS/HAIL CERTAINLY LOOK POSSIBLE...AND AN ISOLATED SUPERCELL CANNOT BE RULED OUT. THE MAIN ACTIVITY MAY HOLD OFF UNTIL LATER IN THE AFTERNOON...AFTER THE MOST SURFACE HEATING CAN BE COMBINED WITH THE MOST COOLING ALOFT. THE NAM/RUC HAVE A PRETTY GOOD HANDLE ON THIS. MAIN LIMITING FACTOR WILL BE ANY LINGERING CLOUDINESS FROM THIS MORNING/S ACTIVITY. HAVE MADE MAINLY MINOR TWEAKS TO THE MORNING GRIDS/ZFP WITH THE PREVIOUS PACKAGE IN GOOD SHAPE. UPDATED PRODUCTS ARE OUT. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... ACTUAL COLD FNT PASSES LATE EVE AND EARLY MRNG. LOOKS LIKE THERE MIGHT BE ENUF SUPPORT FOR SOME SHWRS...ESP OVER THE NORTH...DESPITE THE GOOD DRYING BHD THE AFTN TROF. UPR TROF BOTTOMS OUT SUNDAY AS A SHRT WV ROTATES THRU. BELIEVE THE SHWRS WILL STAY NORTH OF THE FCST AREA...WITH NRN ONEIDA CLOSE TO NEEDING SOME CHANCE POPS. HAVE ELECTED TO STICK WITH CONSISTENCY AND KEEP THE FCST DRY. HGTS AND TEMPS BLD NICELY MON AS THE TROF LIFTS OUT AND FCST AREA IS IN A NEUTRAL FLOW. SOME WEAK MID LVL LIFT WILL GENERATE SOME CLDS...BUT BELIEVE THE VERY DRY LOW LVL WILL KEEP AND PCPN FROM FALLING THRU THE END OF THE PD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPC GUIDANCE CLOSELY AS FOCUS IS ON SVR WX POTNL THIS AFTN. APPEARS THAT A SYSTEM WILL BRING SHRA/TSRA AROUND MIDWEEK (TUE/WED) THEN RIDGING AND WARMER. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SCT TSRA THIS AFTN ARE XPCTD TO DIMINISH EARLY THIS EVNG...WITH SCT MVFR/IFR WITH THE STORMS. WILL HAVE TO MONITOR SVR POTNL. MVFR CIGS APPEAR LIKELY LATER TNGT AND EARLY TMRW MRNG...SPCLY AT NRN SITES SYR/RME. WSW WINDS THIS AFTN WITH G25...WNW ARND 10 KTS TNGT THEN INCREASING TO 10-20 TMRW. OUTLOOK.... SUN NGT THRU MON NGT...VFR. TUE/WED...MVFR IN SHRA. THU...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...JMA SHORT TERM...DGM
Hazardous weather outlook, May 31, 12:39 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1239 PM EDT SAT MAY 31 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-011645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1239 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND BRING THUNDERSTORMS. THERE/S THE POTENTIAL THAT THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND HAIL. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ARNOTT
In the hours before
Special weather statement, May 31, 1:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 142 PM EDT SAT MAY 31 2008 NYZ023-025-311830- SCHUYLER NY-TOMPKINS NY- 142 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR READING CENTER...AND MOVING EAST AT 38 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MONTOUR FALLS AND BENNETTSBURG AT 150 PM EDT... SMITH VALLEY AND CATHARINE AT 155 PM EDT... ALPINE AND CAYUTA AT 200 PM EDT... ENFIELD AT 205 PM EDT... NEWFIELD AND NEWFIELD HAMLET AT 210 PM EDT... DANBY AND WEST DANBY AT 215 PM EDT... BESEMER AND SOUTH DANBY AT 220 PM EDT... BROOKTONDALE AND WEST SLATERVILLE AT 225 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 31, 2:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 212 PM EDT SAT MAY 31 2008 NYZ024-025-044-045-055-056-311915- BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY- 212 PM EDT SAT MAY 31 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORTHEAST ITHACA TO DANBY TO 6 MILES SOUTHWEST OF NEWFIELD...AND MOVING EAST AT 41 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... DRYDEN AT 220 PM EDT... CANDOR AT 235 PM EDT... MARATHON AT 240 PM EDT... NEWARK VALLEY AND LISLE AT 245 PM EDT... WHITNEY POINT AT 250 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:46 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Tompkins | 44 min |
| May 31, 6:06 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 39 min |
| May 31, 6:13 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Tompkins | 29 min |
| May 31, 5:20 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wayne, Wyoming | 40 min |
| May 31, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wayne | 60 min |
| May 31, 5:50 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 55 min |
| May 31, 6:17 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.